Mechanism of disopyramide-induced hypoglycaemia in a patient with Type 2 diabetes.
Negishi M., Shimomura K., Proks P., Mori M., Shimomura Y.
BACKGROUND: Disopyramide, an antiarrhythmia drug, has been reported to cause hypoglycaemia. Pre-existing factors that increase the concentration of the drug in the blood increase the risk of hypoglycaemia. Furthermore, other factors can also increase the risk of hypoglycaemia even when disopyramide levels are in the therapeutic range. It has been proposed that disopyramide-induced hypoglycaemia is caused by inhibition of the pancreatic B-cell K(ATP) channels. CASE REPORT: We report a case of severe disopyramide-induced hypoglycaemia in a 62-year-old woman with Type 2 diabetes taking low-dose glimepiride treatment. She had not experienced hypoglycaemia prior to the start of disopyramide therapy. No further hypoglycaemic episodes occurred following withdrawal of disopyramide therapy. FUNCTIONAL STUDY: Current recordings of K(ATP) channels expressed in Xenopus oocytes showed that at their estimated therapeutic concentrations, disopyramide and glimepiride inhibited K(ATP) channels by about 50-60%. However, when both drugs were applied together, K(ATP) channels were almost completely closed (approximately 95%). Such dramatic inhibition of K(ATP) channels is sufficient to cause B-cell membrane depolarization and stimulate insulin secretion. CONCLUSIONS: Disopyramide therapy is not recommended for patients treated with K(ATP) channel inhibitors.